National Alliance on Mental Illness
page printed from http://www.nami.org/
(800) 950-NAMI; firstname.lastname@example.org
Ask the Psychiatric Pharmacist #19
What is Tardive dyskinesia?
TD is most commonly associated with the use of antipsychotic medications, such as haloperidol, fluphenazine and thiothixene, but it may also occur after exposure to various other medications such as anti-emetics (metoclopramide, prochlorperazine), antiparkinsons agents (L-dopa) and stimulants (amphetamine). Antipsychotics are commonly used to treat patients with schizophrenia, schizoaffective disorder, or bipolar disorders. TD can be severe and irreversible, and is associated with high dose and longer use of antipsychotics. Monitoring for TD should be done every 6 months.
Antipsychotic medications are divided into two groups, first generation (FGA) and second generation (SGA). Examples of FGAs include fluphenazine (Prolixin), trifluoperazine (Stelazine), perphenazine (Trilafon), haloperidol (Haldol), and thiothixene (Navane). The SGAs, for example, clozapine (Clozaril), olanzapine (Zyprexa), quetiapine (Seroquel), ziprasidone (Geodon), aripiprazole (Abilify), risperidone (Risperdal) and paliperidone (Invega) are less likely to cause TD than FGAs. TD may improve, partially or completely, if antipsychotic treatment is stopped. However, TD symptoms may never go away even if the medication is stopped. The risk of TD must be weighed against the risk of exacerbation of the mental illness that is being treated.
TD is believed to develop from long periods of antipsychotic treatment in order for it to occur in vulnerable patients. If movements similar to those of TD emerge, it may be tempting for patients to immediately discontinue certain treatments. This is typically not advised since an abrupt discontinuation of medications can also result in an increased intensity of psychiatric symptoms and put such patients at risk for re-hospitalization. It is therefore very important that you work closely with your health care provider. Ask questions about your medications and your concerns about potential side effects, including tardive dyskinesia. Your health care provider is qualified to answer these questions and make the best choice of medications, doses, and duration of use that would take into account your illness, the side effects of medications and how to prevent, monitor or treat these side effects.
Wilfred W. Acholonu, Jr. Pharm.D. BCPPRev. 07/19/11